Hail, Brown
- When
- August 5, 3:34 PM CST
- Where
- Brown County, 8.9 mi WSW of Winship
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.890, -98.700
A line of storms produced large hail and high winds during the afternoon and evening of August 5th, and into the early morning hours of August 6th. The largest sized hail measured at 3 inches in diameter was observed in Hoven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of storms produced large hail and high winds during the afternoon and evening of August 5th, and into the early morning hours of August 6th. The largest sized hail measured at 3 inches in diameter was observed in Hoven. Later in the evening, a peak wind gust of 99 mph was recorded on a weather station out at Sandy Shore State Park, while the Watertown Regional Airport ASOS would record a peak gust of 68 mph. Over 40 trees were topped or downed as a result of these winds around the Lake Kampeska area. Additional sporadic tree and crop damage was noted elsewhere across northeast South Dakota.
Heavy rainfall would also lead to flooding with reports of several roads overtopped by water in the city of Watertown, the towns of Britton, Agency Village, and Wilmot, as well as portions of rural Codington, Roberts, and Marshall counties. Already saturated soils from a wet spring and summer were unable to absorb the 2 to 4 inches of rainfall, with the COOP observer in Wilmot measuring 3.63 inches and 3.31 inches of rainfall from a CoCoRaHS observer 1 mile south southeast of Kidder. These heavy rains would result in river flooding, mainly across the Big Sioux and its tributaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 1:43 PM CST, 1 hour 51 minutes earlier. Its key messages:
Area Forecast Discussion...CORRECTED National Weather Service Aberdeen SD 243 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - An active pattern continues with showers and thunderstorms in the forecast through Friday night. - There is a marginal to slight risk (1 to 2 out of 5) for severe storms through tonight across the region with the slight risk covering the forecast area west of the Interstate 29 corridor. All hazards are possible this afternoon into this evening. - There is a marginal risk for severe storms on Wednesday. There is a marginal to slight risk for severe storms over the entire forecast area on Thursday. Strong winds and large hail will be the primary threats each day. - Heat indices could increase to 100-105F degrees on Thursday, with similar values on Friday. && .DISCUSSION... Issued at 117 PM CDT Tue Aug 5 2025 At 1 PM CDT, skies are partly to mostly sunny across the forecast area. Temperatures are in the 70s and 80s (60ss across portions of north central/northeast South South Dakota under the cloud-cover were it was or is raining). Winds maintain a general south/southeast direction around 10 to 20 mph with gusts up to 30 mph. Elevated showers/thunderstorms within the remaining low/mid level WAA and best lingering low level jet/upper level jet lift zones continue to work toward the northeast corner of the CWA. Back over western/central South Dakota, the next mid-level s/w is noted in water vapor imagery entering the western Dakotas. The boundary is being destabilized, with the best deep layer shear (45- 60knots)/instability (1500-2500J/kg) noted across western/central South Dakota and the best low level shear (large sweeping low level curved hodographs)/instability (tor potential) is analyzed across mainly central/north central South Dakota. Tonight through Wednesday night, a lee-of-the-Rockies surface trough, potentially with a surface wave of low pressure developing on it, will work in tandem with this incoming mid-level s/w to produce isolated to scattered supercellular convection over western/central South Dakota by early this evening (right now, it's unclear whether the stabilized boundary layer over north central South Dakota from morning convection will have enough time to mix out/heat up and be part of the potential severe weather threat rooted in the boundary layer). Large hail, damaging winds and a few tornadoes are possible. As the evening becomes overnight, the LLJ, and increasing mid-level westerlies, combined with what is expected to be consolidating storm cold-pools, should cause storm mode to become linear (strong straight-line winds) and move off to the southeast out of the southern/eastern half of forecast zones. The lee-side-trof eventually lays down into an almost west to east oriented boundary on Wednesday before slowly trying to back up to the north Wednesday night. More than adequate shear/instability is forecast along this boundary at the end of peak-heating on Wednesday. But, there may not be any synoptic-scale lift support around on Wednesday to aide CI on this boundary that is forecast to be near the U.S. Highway 14 corridor Wednesday evening. If, a storm or two were to form on/north of this boundary, it would be in an environment that could cultivate strong/severe convection. Temperatures over the next 3 forecast periods are forecast to be near normal, and western CONUS wildfire smoke aloft should increase in thickness over the region today before taking a break on Wednesday. The latest available RRFS output to 84 hours, shows the western CONUS wildfire smoke aloft returning Thursday into Thursday night. Thursday into Friday, as heights rise ahead of the vigorous upper low set to spread across the northern tier states Friday through Sunday, low/mid-level WAA should push 700hpa thermal capping temperatures up to +14-15C Thursday/Thursday night and +16-17C Friday/Friday night. This is going to pretty much shut off precipitation chances over this area days 3 and 4 of the forecast. Most convection will be able to thrive to the north across North Dakota/northern Minnesota Thursday night and Friday/Friday night. The likelihood of convection turning and diving southeast across the Prairie Coteau into western Minnesota Thursday night or Friday night is rather low. This sytem's cold frontal boundary is still timed to move through the CWA Friday into Friday night. CIPS/CSU machine learning and the ENS EFI/shift of tails are still showcasing a notable signal for severe storms potential in that Thursday night through Friday night timeframe. Not sure how these capping warm EML mid-level temperatures are handled by these severe indices. Ensembles 500hpa height difference/qpf clusters analyses show precipitation chances falling off now on Friday (capped?) and continuing a dry scenario into Saturday (and potentially Sunday?) as the upper low over southern Canada slowly churns off to the east and northwest flow sets up over the CWA by Monday while western CONUS upper level ridging develops behind this longwave trof. The warming trend still appears to max out Thursday/Friday, with cooler conditions to follow. Right now, the probability of temperatures warming above 90 degrees (50% or higher) this week is found, for the most part, south of U.S. Highway 212. Thursday and Friday continue to showcase the warmest temperatures of the 7-day forecast, with highs at and south/west of Pierre potentially encroaching on the century mark again on Thursday. Forecast heat index values do exceed 100 degrees Thursday afternoon mainly across portions of central and northeast South Dakota. Friday also has heat index values running up to around 100F degrees across mainly the James River valley in the mid to late afternoon. Will continue to monitor trends. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1237 PM CDT Tue Aug 5 2025 Terminals KABR,KATY,KPIR,KMBG Outside of areas of convection this afternoon through tonight, VFR conditions (except for the outflow- generated MVFR stratus at KMBG) are forecast throughout the next 24 hours. Showers and thunderstorms will impact the KABR/KATY terminals until ~19-20Z this afternoon. Then later this evening, the next round of (severe) thunderstorms will develop and move east/southeast across the region, impacting the KPIR/KABR and KATY terminals with severe thunderstorm wind gusts and possibly rather large hail. KMBG may not see much in the way of thunderstorms this evening, since morning convection has effectively stabilized the boundary layer there. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook...CORRECTED National Weather Service Aberdeen SD 238 PM CDT Tue Aug 5 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 238 PM CDT Tue Aug 5 2025 /138 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. There is a slight risk for severe storms everywhere west of the Coteau and a marginal risk I-29 east. All hazards are possible including strong winds, large hail, a tornado or two and heavy rain which may lead to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for severe thunderstorms across portions of the region Wednesday and a slight risk for severe thunderstorms across north central South Dakota on Thursday. There is a slight risk for severe thunderstorms on Friday as a cold front moves through. Heat indices are forecast to exceed 100 degrees on Thursday and Friday over portions of central and northeast South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 10
Special Weather Statement
National Weather Service Aberdeen SD
1040 AM CDT Tue Aug 5 2025
SDZ004-051615-
Campbell SD-
1040 AM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMPBELL COUNTY
THROUGH 1115 AM CDT...
At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm over
Herreid, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Herreid and Artas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4580 9972 4578 9972 4572 10018 4581 10025
4594 10004 4594 9984
TIME...MOT...LOC 1540Z 234DEG 24KT 4580 10009
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MMMThe Aberdeen radar (KABR), 53 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
20 thunderstorm wind, 14 hail, 3 flash flood, 2 funnel cloud, 1 tornado. Local standard time, as filed.
A trained spotter 5 miles west of Long Lake estimated thunderstorm winds at 50 to 60 mph.
Quarter sized hail accompanied thunderstorm winds resulting in crop and garden produce damage.
The Leola fire department observed a brief touchdown in an open field. No damage was observed.
A caller stated that multiple large tree branches had come down at Lee Park golf course.
Photos sent by the public included several large tree limbs down and plants in the garden flattened.
The Marshall county Emergency Manager reported street flooding in and around Britton. The CoCoRaHS observer 1 mile south southwest of Kidder recorded 3.31 inches of moisture.
Hail up to three inches in diameter was observed in Hoven. Several other reports of hail between 1.00 and 2.75 inches were received.
Thunderstorm wind gusts estimated at 60 mph resulted in broken branches.
A trained spotter reported that hay bales had rolled across highway 12 due to thunderstorm winds.
Images posted to social media of multiple uprooted trees near Lake Kampeska, including one that landed on a garage. A nearby weather station recorded a 99 mph wind gust.
A peak wind gust of 99 mph was recorded by a personal a weather station at Sandy Shore State Park.
The Watertown Regional Airport Automated Surface Observing System (ASOS) recorded a peak gust of 68 mph.
The Codington County Emergency Manager called in to report at least 40 large pines had been uprooted or knocked over along the south side of Lake Kampeska. One of these trees fell on a substation and power was knocked out to portions of Watertown for a few hours.
A trained spotter reported that hay bales had been rolled over 100 ft across a field with thunderstorm winds. The nearby ASOS at Watertown Regional Airport recorded a peak wind gust of 68 mph.
A trained spotter reported numerous tree branches up to 6 inches in diameter had come down. Some had blown nearly 100 feet across into a field.
The Codington County Emergency Manager reported multiple trees had been snapped due to strong thunderstorm winds. An empty grain bin had also been blown open at this location.
The Codington County Emergency manager reports water has filled the ditches and is up to the bottoms of several bridges on the main highways with water over some secondary roads northeast of Watertown. Photos were also submitted via Facebook of flooded residences in northeast Watertown.
Roberts County Emergency Management reports that barricades were required at several locations where water has come up over highways and secondary roads, from portions of highway 15 near Wilmot all the way up to 123rd St 3 miles north of Agency Village.
A trained spotter estimated winds topped 60 mph resulting in bent trees and several fallen branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for South Dakota, 2025Warnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289400, 1289401, 1289402, 1289403, 1289404, 1289405, 1289406, 1289407, 1289408, 1289409, 1289410, 1289411, 1289412, 1289413, 1289414, 1289415, 1289416, 1289417, 1289418, 1289328, 1289419, 1289420, 1289421, 1289422, 1289423, 1289424, 1289425, 1289426, 1289427, 1289428, 1289429, 1289430, 1289431, 1289432, 1289329, 1289330, 1289433, 1289434, 1289435, 1289436.